Alert archive / Idaho / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 39, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Aug 25, 2020, 5:54 PM MDT for 7 counties in Idaho. It was in force for 36 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2020, 5:54 PM MDT (23:54 UTC)
- Expired
- Aug 25, 2020, 6:30 PM MDT
- In force
- 36 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Bingham County, ID, Bonneville County, ID, Clark County, ID, Fremont County, ID, Jefferson County, ID, Madison County, ID, Teton County, ID
The radar
The Pocatello radar (KSFX), 93 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 6:00 PM MDT | TSTM WND GST 57 | 17 W Idaho Falls, ID | ITD - KETTLE BUTTE |
| Aug 25, 6:00 PM MDT | TSTM WND GST 57 | 17 W Idaho Falls, ID | ITD - KETTLE BUTTE. |
| Aug 25, 6:30 PM MDT | NON-TSTM WND GST 54 | Camas, ID | ITD - CAMAS OBSERVATION |
| Aug 25, 6:30 PM MDT | NON-TSTM WND GST 54 | Camas, ID | ITD - CAMAS OBSERVATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 11.9 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2961 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
869
WUUS55 KPIH 252354
SVRPIH
IDC011-019-033-043-051-065-081-260030-
/O.NEW.KPIH.SV.W.0039.200825T2354Z-200826T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
554 PM MDT Tue Aug 25 2020
The National Weather Service in Pocatello has issued a
* Severe Thunderstorm Warning for...
Western Teton County in eastern Idaho...
Southwestern Fremont County in southeastern Idaho...
Jefferson County in southeastern Idaho...
Northwestern Bonneville County in southeastern Idaho...
Madison County in southeastern Idaho...
South central Clark County in southeastern Idaho...
Central Bingham County in southeastern Idaho...
* Until 630 PM MDT.
* At 552 PM MDT, severe thunderstorms were located along a line
extending from 7 miles west of Hamer to 12 miles northwest of
Shelley to near Rose, moving east at 50 mph.
HAZARD...60 to 70 mph wind gusts.
SOURCE...Mesonet Observations and Radar indicated. These storms
have a history of producing wind gusts up to 70 mph!
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Idaho Falls, Rexburg, Rigby, Ririe Reservoir, Terreton, Lorenzo,
Goshen, Ammon, Shelley, Iona, Sugar City, Ucon, Menan, Teton,
Ririe, Roberts, Firth, Lewisville, and Parker.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Pocatello.
Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4325 11144 4329 11246 4395 11248 4428 11150
4375 11140
TIME...MOT...LOC 2352Z 249DEG 44KT 4393 11236 4352 11230 4331 11242
HAIL...<.75IN
WIND...70MPH
$$
Keyes1 follow-up statement
388
WWUS55 KPIH 260029
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
629 PM MDT Tue Aug 25 2020
IDC011-019-033-043-051-065-081-260038-
/O.EXP.KPIH.SV.W.0039.000000T0000Z-200826T0030Z/
Teton ID-Fremont ID-Jefferson ID-Bonneville ID-Madison ID-Clark ID-
Bingham ID-
629 PM MDT Tue Aug 25 2020
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN TETON...SOUTHWESTERN
FREMONT...JEFFERSON...NORTHWESTERN BONNEVILLE...MADISON...SOUTH
CENTRAL CLARK AND CENTRAL BINGHAM COUNTIES WILL EXPIRE AT 630 PM
MDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and locally heavy rain are still possible with these
thunderstorms.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Pocatello.
LAT...LON 4325 11144 4329 11246 4395 11248 4428 11150
4375 11140
TIME...MOT...LOC 0028Z 249DEG 44KT 4408 11181 4367 11175 4346 11187
$$
KeyesWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:18 PM MDT, 3 hours 36 minutes earlier.
Area forecast discussion, Aug 25, 2:18 PM MDT, 3 hours 36 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 218 PM MDT Tue Aug 25 2020 .DISCUSSION... An upper-level shortwave moving through the region continues to serve as the catalyst, along with afternoon heating, for a round of showers and thunderstorms later this afternoon and evening. Hazy conditions from wildfires across the western U.S. did inhibit surface heating a bit this morning but afternoon visible satellite imagery is starting to shows some breaks and this is where we may see sufficient destabilization for tstms later today. SPC maintains a marginal risk for severe weather today with the primary threat being gusty winds. Given the dry conditions over the last few weeks, lightning strikes will be a huge concern for potential wildfire ignition as well thusly red flag warnings remain in place across all of eastern Idaho. Convective activity should begin to diminish as the evening progresses with another round of showers and thunderstorms possible again Wednesday. Coverage likely will not be as great however. Higher elevation PoPs linger into Thursday as well. Moisture begins to decrease a bit Friday and into the weekend with PoPs generally isolated in nature and focused across the eastern Highlands but in all likelihood most of eastern Idaho will remain dry. Temperatures today and through the first half of the weekend will run at or just above climatological norms. Things change as we move into Sunday and early next week as a autumn- like cold front looks to push through the region on Sunday. A significant cooldown is expected behind this front with highs Monday and Tuesday in the upper 60s to lower 70s across the lower elevations with overnight lows dipping into the 40s, 30s across the higher elevations. McKaughan && .AVIATION... Multiple rounds of showers and thunderstorms will continue into tomorrow. At the moment, we will carry VCTS or VCSH to account for this, with short term updates to include showers or thunderstorms onsite if necessary. Gust winds over 35kts along with a brief downpour are possible. Hail is less likely, but certainly not out of the question. Keyes && .FIRE WEATHER... Isolated showers and storms continue early this afternoon across central and eastern Idaho. We are still facing a struggle due to smoke and/or cloud cover to force scattered coverage. The storm responsible is still moving through and there is some clearing out there, so we aren't going to drop the RED FLAG WARNING. Gusty winds over 40mph are possible along with brief heavy rain. Stronger storms could produce gusts near 60mph and/or hail. Heading into Wednesday, more showers and storms are expected, with similar risks. Coverage looks to be a little lower vs today (IF we realize full potential), so at the moment no RED FLAG WARNINGS are anticipated. We might get close for the central mountains and the northern end of 410, but certainly nothing with great confidence at the moment. Thunderstorm coverage thins out even more Friday with isolated storms mainly over higher elevations. Attention then turns toward the weekend, when we are still looking at a major pattern shift for a bit. A large low drops out of Canada, dragging a cold front through Sunday along with temperatures dropping to 5-15 degrees BELOW AVERAGE behind it. Stronger winds are likely Saturday with MAYBE potential Red Flag conditions in some areas. We will be watching that as things get closer. Keyes && .AIR STAGNATION... Air quality remains variable this week as southwest flow aloft maintains smoke trajectory from CA, NV and OR. Thunderstorm activity today through Thursday could provide some cleansing/wash out of the atmosphere, but those effects would likely be localized, and could fill back in depending on overnight inversion set up. There is no expectation of widespread wholesale improvement until upper trough dives into the region over the weekend, turning upper flow northwest. && .PIH WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening for IDZ410-411-413- 422-425-427-475-476. &&
In the hours before
Local storm report, Aug 25, 5:36 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
536 PM MDT TUE AUG 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND GST 4 W SODA SPRINGS 42.66N 111.66W
08/25/2020 M52 MPH CARIBOU ID UTILITY COMPANY
UNION PACIFIC RR OBSERVATION
&&
VPRESTONLocal storm report, Aug 25, 5:38 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
538 PM MDT TUE AUG 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND GST 20 SE ARCO 43.43N 113.02W
08/25/2020 M67 MPH BUTTE ID DEPT OF HIGHWAYS
ITD INL PUZZLE - CENTRAL FACILITIES
&&
VPRESTONLocal storm report, Aug 25, 5:42 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
542 PM MDT TUE AUG 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND GST SE ATOMIC CITY 43.44N 112.81W
08/25/2020 M57 MPH BINGHAM ID OTHER FEDERAL
INL ARL FRD - ATOMIC CITY
&&
VPRESTONLocal storm report, Aug 25, 5:43 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
543 PM MDT TUE AUG 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND GST CENTRAL INL 43.59N 112.94W
08/25/2020 M63 MPH BUTTE ID OTHER FEDERAL
INL ARL FRD OBSERVATION
&&
VPRESTONLocal storm report, Aug 25, 5:48 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
548 PM MDT TUE AUG 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND GST 5 S HOWE 43.71N 113.00W
08/25/2020 M56 MPH BUTTE ID OTHER FEDERAL
INL ARL FRD - BASE OF HOWE PEAK
&&
VPRESTONSpecial weather statement, Aug 25, 5:53 PM MDT, 1 minute before
Special Weather Statement
National Weather Service Pocatello ID
553 PM MDT Tue Aug 25 2020
IDZ051-055-260045-
Eastern Magic Valley ID-Shoshone/Lava Beds ID-
553 PM MDT Tue Aug 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BLAINE...
SOUTHEASTERN LINCOLN AND NORTHERN MINIDOKA COUNTIES UNTIL 645 PM
MDT...
At 553 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Hazelton, or 19 miles northwest of Burley, moving
northeast at 45 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Kimama and Laidlaw Corrals Airport.
LAT...LON 4276 11393 4277 11396 4277 11405 4281 11405
4281 11413 4322 11365 4303 11339 4267 11393
TIME...MOT...LOC 2353Z 223DEG 40KT 4271 11408
NDThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 7:00 PM MDT | Special Weather Statement | PIH | Cassia | 75 min |
| Aug 24, 8:18 PM MDT | Special Weather Statement | PIH | Cassia, Power | 72 min |
| Aug 24, 9:17 PM MDT | Special Weather Statement | PIH | Power | 58 min |
| Aug 25, 3:28 AM MDT | Red Flag Warning | PIH | Bannock, Bear Lake, Bingham, Blaine, Boise, Bonneville and 19 more | 18 hr |
| Aug 25, 2:25 PM MDT | Special Weather Statement | PIH | Cassia | 50 min |
| Aug 25, 3:10 PM MDT | Special Weather Statement | PIH | Cassia | 50 min |
| Aug 25, 3:20 PM MDT | Severe Thunderstorm Warning | PIH | Blaine, Cassia, Oneida, Power | 40 min |
| Aug 25, 3:55 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Blaine, Cassia, Franklin, Oneida, Power | 50 min |
| Aug 25, 3:59 PM MDT | Special Weather Statement | PIH | Blaine | 46 min |
| Aug 25, 4:02 PM MDT | Special Weather Statement | PIH | Lincoln | 43 min |
| Aug 25, 4:23 PM MDT | Special Weather Statement | PIH | Power | 22 min |
| Aug 25, 4:37 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham, Blaine, Bonneville, Butte, Custer and 4 more | 38 min |
| Aug 25, 4:37 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham, Power | 23 min |
| Aug 25, 4:41 PM MDT | Special Weather Statement | PIH | Bannock | 49 min |
| Aug 25, 4:56 PM MDT | Special Weather Statement | PIH | Bingham | 49 min |
| Aug 25, 5:09 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham, Blaine, Bonneville, Butte, Jefferson and 2 more | 51 min |
| Aug 25, 5:22 PM MDT | Special Weather Statement | PIH | Bingham | 38 min |
| Aug 25, 5:26 PM MDT | Special Weather Statement | PIH | Caribou | 34 min |
| Aug 25, 5:53 PM MDT | Special Weather Statement | PIH | Minidoka | 52 min |
| Aug 25, 5:58 PM MDT | Special Weather Statement | PIH | Clark, Jefferson, Madison | 47 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.